Friday, January 25, 2019

PRP and Kaposi’s: A Cautionary Tale


Our colleague, Professor Khalifa Sharquie from Baghdad, Iraq presents a 27-year old woman seen in his skin department with a dramatic facial rash and swelling of nine months duration.  Quite early on, the condition started as bruise-like discoloration and slight swelling around both eyes that slowly increased over a period of ~ three months “Figure. 1”.

The patient sought treatment at a  private clinic in Jordan.  A skin biopsy at that time showed "mucin deposition." She received peri-ocular plasma rich platelets (PRP) injections and afterwards, new lesions appeared more rapidly on her face; and then, after months, on other parts of her integument.  When seen at the Baghdad clinic she was severely ill with shortness of breath and difficulty in swallowing. “Figure. 2”.

Please see  the attached article.  and the click the link to download.
Your thoughts will be appreciated.

Figure 1

Figure 2


Reference:
Nathaniel Hawthorne:  The Birthmark
In which Beauty meets Science and is destroyed.  Science’s servant in this parable is called "Aminadab"!


1 comment:

  1. From Dato Cheng Leng. Malaysia:
    This young Iraqi lady with heliotrope rash over both eyelids, together with dysphagia and dyspnoea is highly suggestive of dermatomyositis, which can be a type of neoplastia. No stone must be left unturned to look for any malignancy as an underlying cause.
    Her Kaposi Sarcoma was most likely it, becoming aggressive after being fed with platelet-rich plasma which contains growth factors. The autologous injection could also be an iatrogenic hematogenous spread of the Kaposi sarcoma, injection into the diseased skin a form of Koebner’s phenomenon.

    Should we therefore:-
    (1) caution the use of PRP in any possible malignancy, especially when its purported healing property has yet to be established. And (2) add Kaposi Sarcoma as one of the cancers causing neoplastic dermatomyositis?

    ReplyDelete

We welcome your comments. We endeavor to serve your patients and you. If you want us to respond, please add your name and email address. Some people have trouble uploading comments. In that case, please send comments directly to djelpern@gmail.com. Thank you.